Klonopin®, the trade name for the drug clonazepam, is a medication commonly prescribed to help treat seizures and anxiety disorders. Taken as a pill, it is a sedative that impacts the central nervous systems through the GABA receptors.
Although Klonopin helps many people when taken with a doctor’s oversight, it can also cause many problems. It carries with it a high risk of abuse, addiction, and withdrawal symptoms. As such, it’s important to seek help when coming off this or any other benzodiazepine.
Use and Abuse
Klonopin may be prescribed by a doctor to help treat a number of issues, and it also is taken recreationally. Even with normal use as prescribed, physical dependence may develop and an individual may experience withdrawal symptoms when quitting. Unfortunately, rates of benzodiazepine abuse are rising in the United States.
Klonopin may be taken by itself recreationally at high doses, or it may be abused with other drugs and substances like alcohol, stimulants, opioids, or marijuana. This is a practice known as polysubstance abuse, and people do it because it can help enhance the effects of the substances consumed.
Symptoms of withdrawal from Klonopin may vary from individual to individual. Different factors play a role in dictating the severity of withdrawal symptoms, such as length of use, dose of use, the individual’s body chemistry, and the presence of any mental health disorders. Possible Klonopin withdrawal symptoms include:
- Anxiety and panic
- Anger and irritability
- Headaches and muscle pain
- Nausea and vomiting
- High blood pressure
In more severe cases, withdrawal from benzodiazepines can cause tremors, seizures, heart palpitations, coma, and even death. As such, it is important to not go through the withdrawal process alone and to seek help instead!
Timeline of Withdrawal
The timeline of withdrawal symptoms likewise varies from individual to individual. Every person has a unique mind and body that reacts differently to the chemical and its removal from the body. If you go through the withdrawal process with a taper of medications, you’re likely to experience symptoms for a longer period of time, but in a significantly less severe way.
First Few Days
During the first few days, symptoms of withdrawal will begin to arise. You may begin to feel agitate, crave to use drugs, and have trouble sleeping. Generally, the first few days is the onset of symptoms, and they will worsen for the first half of the week. Sleeping may be difficult, and you may find yourself experiencing anxiety. Cravings become strong, and the individual often has to fight to not pick up benzodiazepines again.
This is often the most difficult period, the one in which symptoms peak. It is often during the third or fourth day that the risk of coma and death are at their highest in more severe benzodiazepine users. The anxiety, agitation, mood swings, and insomnia are likely to be at their worst right around this time.
As you start moving into the second week, symptoms will begin to subside. Although sleep won’t return to normal immediately and anxiety may still be present, you are likely to find it easier to get some rest. Moods may still change for weeks, but begin to stabilize after the first week.
Treatment and Recovery
Treatment is useful to help in the recovery from addiction to any substance. With benzodiazepines like Klonopin, it’s vital. Without proper care, the withdrawal process can be incredibly uncomfortable and even dangerous. You can reach out to someone like a therapist or doctor, or find a trustworthy drug detox. After detox, you may consider treatment or sober living. This is where places like Atlas Recovery come into the picture.
With proper support and care, an individual can have a true chance at recovery from addiction. Getting through Klonopin withdrawal is difficult, but trained professionals can help you get through the difficulties and learn to live without substances in your body!